Missouri, 2002

Damaging Wind in Missouri, July 6, 2002

July 6, 2002 · NWS SGF · 1 event in 1 county or zone

Sixty mph winds caused siding to be striped off a home. There were other reports of large tree limbs blown down around the city.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Sixty mph winds caused siding to be striped off a home. There were other reports of large tree limbs blown down around the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 6, 2:46 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 6, 2:46 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
346 PM CDT SAT JUL 6 2002

ADDED 20 PERCENT RAIN CHANCE FOR DIURNAL CONVECTION FOR EASTERN
COUNTIES. SMALL CLUSTER OF CONVECTION NEAR KTBN IS PRODUCING NICE
LOCALIZE OUTFLOW BOUNDARY WHICH WILL FOCUS ADDTIONAL CONVECTION.
SHOULD DIE OFF QUICKLY THIS EVENING. HAZARDOUS WEATHER OUTLOOK HAS
BEEN UPDATED. EVENING SHIFT WILL HAVE TO WATCH WESTWARD PROGRESS OF
STORMS. PREVIOUS DISCUSSION APPENDED BELOW.

DSA

...224 PM...

MAIN FORECAST CONCERNS ARE WHETHER OR NOT TO INCLUDE EARLY FIRST
PERIOD RAIN CHANCE FOR DIURNAL CONVECTION...THEN LATER CONCERNS ARE
TEMPERATURES/HEAT INDEX VALUES FOR SUNDAY AND MONDAY AND RAIN
CHANCES DURING THE MIDWEEK PERIOD NEXT WEEK.

WEAK BACK DOOR COLD FRONT HAS MADE IT AS FAR WEST AS THE MS RIVER
WITH DEWPOINTS IN THE 60S AT KSTL. SOME ISOLATED SHOWERS HAVE
DEVELOPED IN WEAK SFC CONVERGENCE ZONE AND POOLED MOISTURE OVER
CENTRAL AND SOUTH CENTRAL MO. CAPES ARE IN THE 3000-3500 J/KG RANGE
OVER THE FORECAST AREA. GIVEN THE LACK OF DEEP MOISTURE AVAILABLE
FOR SIGNIFICANT CONVECTION...AM INCLINED TO LEAVE RAIN CHANCES OUT
EARLY THIS EVENING FOR MOST OF THE AREA WITH THE POSSIBLE EXCEPTION
OF EASTERN COUNTIES. WILL MAKE THE FINAL DECISION JUST BEFORE ZONE
ISSUANCE.

NOT LOOKING AT ANY BIG CHANGES TO THE OVERALL FORECAST. SFC TRENDS
STILL BACK UP THE MODEL TREND IN BRING SLIGHTLY LOWER DEWPOINTS INTO
MUCH OF SOUTHERN MO ON SUNDAY. THIS WILL REDUCE THE HEAT INDEX
VALUES A BIT...BUT THERE WILL BE LITTLE CHANGE IN TEMPERATURES. IN
FACT...WITH DRYER ATMOSPHERE...WE MAY SEE TEMPERATURES A DEGREE OR
TWO WARMER SUNDAY. WILL NOT HIGHLIGHT HEAT INDEX VALUES FOR
SUNDAY...BUT MIDSHIFT MAY WANT TO DO THIS FOR THE OVERNIGHT
UPDATE...ESPECIALLY IN WESTERN COUNTIES. WE ARE STILL BELOW HEAT
ADVISORY CRITERIA. WILL STICK CLOSE TO WARMER ETA MOS TEMPERATURES.
AVN MOS HAS BEEN A COUPLE OF DEGREES TOO COOL FOR THE PAST 2-3 DAYS.

MIDLEVEL HEIGHTS WILL BUILD OVER THE ROCKIES AND NW FLOW PATTERN
WILL BECOME ESTABLISHED EARLY IN THE UPCOMING WORK WEEK. AVN DEPICTS
SEVERAL SHORTWAVES IN THE NW FLOW. GENERAL MODEL CONSENSUS IS TO
BRING A SHORTWAVE SOUTHEAST INTO NORTHERN MO BY 12Z TUE. SFC COLD
FRONT DROPS SLOWLY SOUTH INTO CENTRAL MO LATE TUESDAY AND INTO
NORTHERN AR ON WED. BELIEVE THE AVN IS STILL TO AGGRESSIVE IN
PUSHING THIS FRONT TOO FAR SOUTH...BUT WILL BITE ON THE IDEA OF
FRONT MOVING THROUGH THE AREA TUE NIGHT/WED. RAIN CHANCES ARE
ALREADY INCLUDED FOR THIS PERIOD. NW MIDLEVEL FLOW CONTINUES FOR THE
REST OF THE WEEK...WITH SEVERAL SHORTWAVES EMBEDDED IN THE 5H FLOW.
AVAILABLE LOW LEVEL MOISTURE NOT VERY ABUNDANT UNTIL SOUTH FLOW
INCREASES AHEAD OF ANOTHER FRONT MOVING SOUTH OVER THE NORTHERN AND
CENTRAL PLAINS ON SATURDAY. HAVE LEFT SATURDAY DRY SINCE MODELS SEEM
TOO FAST IN BRINGING FRONTS SOUTHWARD AND MOISTURE WILL BE GREATLY
LIMITED UNTIL LATE SATURDAY AT THE EARLIEST.

.SGF...
MO...NONE.
KS...NONE.

DSA

In the hours before

Special weather statement, Jul 6, 12:00 PM CST, 4 hours 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-062300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT JUL 6 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH SUNDAY...

TEMPERATURES IN THE LOW TO MID 90S AND HIGH HUMIDITY VALUES WILL
COMBINE TO PRODUCE HEAT INDEX VALUES OF AROUND 100 IN MOST AREAS
TODAY. AREAS IN SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI
WILL SEE HEAT INDEX VALUES IN THE 100 TO 105 RANGE. TEMPERATURES
WILL BE SIMILAR ON SUNDAY WITH SLIGHTLY DECREASED HUMIDITY LEVELS
EXPECTED OVER THE MISSOURI OZARKS.

* EXTENDED OUTLOOK THROUGH SATURDAY...

A COLD FRONT WILL DROP SOUTH INTO THE AREA ON TUESDAY AND
WEDNESDAY...BRINGING A CHANCE FOR THUNDERSTORMS.
Special weather statement, Jul 6, 2:33 PM CST, 1 hour 52 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 PM CDT SAT JUL 6 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH SUNDAY...

ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH EARLY EVENING...MAINLY
EAST OF A LINE FROM WARSAW TO SPRINGFIELD TO BRANSON. ORGANIZED
SEVERE WEATHER IS NOT EXPECTED...HOWEVER ISOLATED DAMAGING DOWNBURST
WINDS AND WILL BE POSSIBLE WITH SOME STORMS.

TEMPERATURES IN THE LOW TO MID 90S AND HIGH HUMIDITY VALUES WILL
COMBINE TO PRODUCE HEAT INDEX VALUES IN THE UPPER 90S TO NEAR 100
DEGREES IN MOST AREAS THIS AFTERNOON. AREAS IN SOUTHEAST KANSAS AND
EXTREME SOUTHWEST MISSOURI WILL SEE HEAT INDEX VALUES IN THE 100 TO
105 RANGE. TEMPERATURES WILL BE SIMILAR ON SUNDAY WITH SLIGHTLY
DECREASED HUMIDITY LEVELS EXPECTED OVER THE MISSOURI OZARKS.

* EXTENDED OUTLOOK THROUGH SATURDAY...

A COLD FRONT WILL DROP SOUTH INTO THE AREA ON TUESDAY AND
WEDNESDAY...BRINGING A CHANCE FOR THUNDERSTORMS.

The radar

The Springfield radar (KSGF), 51 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Webster

When
July 6, 4:25 PM CST
Where
Webster County, Niangua
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
37.383, -92.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306577.